Illinois, 2004

Hail and Damaging Wind in Illinois, July 5, 2004

July 5, 2004 · NWS PAH · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 5, 2:05 PM CST, 7 hours 19 minutes earlier.

Area forecast discussion, Jul 5, 2:05 PM CST, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT MON JUL 5 2004

.SHORT TERM...

MCS HAS CLEARED THE CWFA...AND HAS ESSENTIALLY WORKED OVER THE
ATMOSPHERE ACROSS MUCH OF THE REGION. THE EXCEPTION...PERHAPS IS
ACROSS SOUTHEAST MO. THERE ARE A COUPLE OF BOUNDARIES EVIDENT ON
BOTH SATELLITE AND RADAR OVER SOUTHEAST MO...WITH CU FIELD SOUTH OF
THE BOUNDARIES AND ASSOCIATED AREA OF CONVERGENCE. IT IS IN THIS
AREA THAT WE WILL MAINTAIN A LOW CHANCE POP FOR CONVECTION EARLY
THIS EVENING. THEN OVERNIGHT...AS A FAIRLY POTENT UPPER LEVEL
CIRCULATION SHIFTS EAST FROM EASTERN NEB TO EASTERN IOWA...CHANCE
POPS WILL BE CONFINED TO THE NORTHERN PART OF OUR AREA...MAINLY SRN
IL / SW IN. IT IS THERE WHERE BOTH THE ETA AND GFS SHOW SLIGHTLY
BETTER MOISTURE OVERNIGHT. WILL SHIFT THE POPS NORTH TONIGHT IN THE
GRIDS AS A RESULT.

WEATHER LOOKS UNSETTLED AGAIN TUESDAY. IT REALLY DEPENDS ON WHICH
MODEL YOU BELIEVE. ETA IS A LITTLE MORE AGGRESSIVE AND EARLIER WITH
CONVECTIVE INITIATION THAN THE GFS. WILL INCREASE POPS FROM WEST TO
EAST ON TUESDAY...AND CONTINUE WITH THAT CHANCE...UNTIL THE FRONT
COMES THROUGH ON WEDNESDAY. MODEL CONSISTENCY LACKING FOR SURE WITH
WEDNESDAY SYSTEM. YESTERDAY...GFS REALLY SPED UP FRONTAL MOVEMENT
AND DEPARTURE OF PRECIP TUESDAY NIGHT. LATEST RUN HAS SLOWED BACK
DOWN...LINGERING PRECIP CHANCES INTO EARLY WEDNESDAY. MEANWHILE
PREVIOUSLY SLOWER ETA IS NOW THE QUICKER MODEL. SO WE FEEL OUR BEST
BET IS TO STAY THE COURSE...AND GO WITH POPS TUESDAY NIGHT INTO
WEDNESDAY MORNING...THEN END PRECIPITATION FROM NORTHWEST TO
SOUTHEAST BY MIDDAY WEDNESDAY. AS FAR AS TEMPERATURES...ETA 2M TEMPS
SEEM A LITTLE HIGH. WE SIDED MORE WITH THE FWC/MAV NUMBERS FROM THE
NUMERICAL OUTPUT IN THE SHORT TERM.

&&

.LONG TERM...

FOR THE DAY 4 THROUGH 7 PERIOD OF FRIDAY THROUGH MONDAY...THE LONG
RANGE MODELS BUILD HEIGHTS OVER THE SE QUADRANT OF THE CONUS. THE
UPPER LEVEL RIDGING SHOULD TAKE CONTROL OF OUR WEATHER. DESPITE THE
BUILDING OF THE UPPER RIDGE...MODELS NEVER REALLY CAP THE
ATMOSPHERE. AND...THEY KEEP A MODEST LEVEL OF MEAN RH ACROSS THE
FA...ESPECIALLY CENTRAL AND WEST SECTIONS. SO WILL CONTINUE
WITH LOW CHANCE POPS FOR CONVECTION. GFS TRIES TO DRIVE A FRONT
THROUGH DAY 7 (MONDAY). AM A LITTLE SUSPICIOUS OF THIS. THE MODEL
CONTINUES WITH FAIRLY HIGH HEIGHTS OVER THE SOUTHERN CONUS DAY 7.
WILL HEDGE AWAY FROM THE GFS NOTION OF PUSHING THE FRONT THROUGH SO
AGGRESSIVELY MONDAY. IN TERMS OF TEMPS...FOLLOWED HPC AND MEX
GUIDANCE CLOSELY. THEY LINE UP WELL WITH OUR GOING FORECAST.
BASICALLY TYPICAL VALUES FOR MID JULY. VERY WARM AND MUGGY
CONDITIONS THROUGHOUT THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

CN
Hazardous weather outlook, Jul 5, 2:49 AM CST, 18 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
349 AM CDT MON JUL 5 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-061000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
349 AM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE QUAD
STATE TODAY AND TONIGHT. THE PRIMARY WEATHER THREATS FROM SEVERE
STORMS...IF THEY OCCUR...WILL BE DAMAGING WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TUESDAY AND
WEDNESDAY. THE PRIMARY THREATS FROM SEVERE STORMS...IF THEY
OCCUR...WILL BE DAMAGING WINDS AND HEAVY RAIN.

THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME FOR
SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED EARLY THIS WEEK.

In the hours before

Local storm report, Jul 5, 7:23 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
823 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1020 AM     TSTM WND DMG     DU QUOIN                38.00N 89.24W
07/05/2004                   PERRY              IL   EMERGENCY MNGR

            TREE DOWN ACROSS SOUTH PEACH STREET.

1113 AM     TSTM WND DMG     2 ESE PITTSBURG         37.77N 88.82W
07/05/2004                   WILLIAMSON         IL   LAW ENFORCEMENT

            TREE ACROSS SIMON ROAD IN THE COMMUNITY OF PAULTON.
            REPORT FROM WILLIAMSON COUNTY SHERIFF OFFICE.

1120 AM     HEAVY RAIN       5 N WHITEASH            37.86N 88.93W
07/05/2004  2.00 INCH        WILLIAMSON         IL   TRAINED SPOTTER

            TWO INCH RAINFALL LESS THAN 45 MINUTES NEAR THE COMMUNITY
            OF JOHNSON CITY.

1120 AM     TSTM WND DMG     5 NW MCLEANSBORO        38.14N 88.60W
07/05/2004                   HAMILTON           IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN COMMUNITY OF DELAFIELD
            ALONG ROUTE 142.

1150 AM     TSTM WND DMG     CARMI                   38.09N 88.17W
07/05/2004                   WHITE              IL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN THROUGHOUT COMMUNITY.

1210 PM     TSTM WND DMG     WADESVILLE              38.10N 87.79W
07/05/2004                   POSEY              IN   TRAINED SPOTTER

            UTILITY POLES SNAPPED. MINOR STRUCTURE DAMAGE TO SEVERAL
            HOMES IN MORRIS TOWNSHIP.

1210 PM     TSTM WND DMG     6 N MOUNT VERNON        38.02N 87.90W
07/05/2004                   POSEY              IN   PUBLIC

            LARGE TREE LIMB DOWN BLOCKING SMITH SCHOOL ROAD.

1219 PM     TSTM WND GST     WADESVILLE              38.10N 87.79W
07/05/2004  58 MPH           POSEY              IN   TRAINED SPOTTER

1223 PM     TSTM WND DMG     POSEYVILLE              38.17N 87.78W
07/05/2004                   POSEY              IN   TRAINED SPOTTER

            TREES AND POWER LINES DOWN. VERY HEAVY RAIN ASSOCIATED
            WITH STORM.

1231 PM     TSTM WND DMG     3 SW HENDERSON          37.81N 87.62W
07/05/2004                   HENDERSON          KY   NEWSPAPER

            TREE DOWN ON HOUSE ON OLD CORYDON ROAD. CONSIDERABLE

            DAMAGE TO HOUSE. REPORT FROM HENDERSON GLEANER NEWSPAPER.

1235 PM     TSTM WND DMG     EVANSVILLE              37.98N 87.54W
07/05/2004                   VANDERBURGH        IN   TRAINED SPOTTER

            TREES DOWN ON WEST SIDE OF TOWN NEAR UNIVERSITY. WIND
            SPEED ESTIMATED 60 TO 70 MPH DOWNTOWN ALONG RIVER.

1235 PM     TSTM WND DMG     HENDERSON               37.84N 87.58W
07/05/2004                   HENDERSON          KY   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE. TREES ON ROAD ON HWY. 41 SOUTH OF
            HWY. 425. TREES DOWN ON WATER ST. BETWEEN 3RD AND 5T ST.
            REPORT FROM HENDERSON COUNTY CENTRAL DISPATCH.

1240 PM     TSTM WND DMG     EVANSVILLE              37.98N 87.54W
07/05/2004                   VANDERBURGH        IN   TRAINED SPOTTER

            NUMEROUS TREES DOWN AT UNIVERSITY OF EVANSVILLE AND
            MEMORIAL HIGH SCHOOL.

1240 PM     TSTM WND DMG     EVANSVILLE              37.98N 87.54W
07/05/2004                   VANDERBURGH        IN   TRAINED SPOTTER

            NUMBEROUS TREES DOWN ON CAMPUS OF UNIVERSITY OF
            EVANSVILLE AND MEMORIAL HIGH SCHOOL.

1240 PM     TSTM WND GST     EVANSVILLE              38.65N 90.10W
07/05/2004  60 MPH           ST. CLAIR          IL   TRAINED SPOTTER

            WIND GUST 55 TO 60 MPH.

1255 PM     TSTM WND DMG     NEWBURGH                37.95N 87.40W
07/05/2004                   WARRICK            IN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN THE CITY OF NEWBURGH.
            REPORT FROM WARRICK COUNTY SHERIFF.

0100 PM     TSTM WND GST     OWENSBORO               37.76N 87.12W
07/05/2004  60 MPH           DAVIESS            KY   TRAINED SPOTTER

            WIND GUST ON WEST SIDE OF TOWN.

0105 PM     TSTM WND DMG     OWENSBORO               37.76N 87.12W
07/05/2004                   DAVIESS            KY   EMERGENCY MNGR

            WIDESPREAD DAMAGE REPORTED THROUGHOUT COUNTY BY SHERIFF.
            40 SEPERATE OCCURANCES OF TREES DOWN ON HOMES, POWER
            LINES AND ACROSS ROADS REPORTED BY EMERGENCY MANAGER. FEW
            FIRES REPORTED DUE TO LIGHTNING.

0105 PM     HAIL             6 W OWENSBORO           37.76N 87.23W
07/05/2004  0.88 INCH        DAVIESS            KY   TRAINED SPOTTER

            NICKLE SIZE HAIL REPORTED NEAR COMMUNITY OF STANLEY.

0115 PM     TSTM WND DMG     OWENSBORO               37.76N 87.12W
07/05/2004                   DAVIESS            KY   PUBLIC

            SHINGLES TORN OFF OF HOME NEAR INTERSECTION OF TARAMAC
            AND IMPERIAL.

0120 PM     TSTM WND DMG     HOPKINSVILLE            36.85N 87.49W
07/05/2004                   CHRISTIAN          KY   EMERGENCY MNGR

            NUMEROUS TREES DOWN THROUGHOUT COMMUNITY.

0120 PM     HAIL             HOPKINSVILLE            36.85N 87.49W
07/05/2004  0.75 INCH        CHRISTIAN          KY   EMERGENCY MNGR

0135 PM     TSTM WND DMG     CADIZ                   36.87N 87.82W
07/05/2004                   TRIGG              KY   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON WILLOW LANE AND OLD DOVER ROAD.
            REPORT FROM TRIGG COUNTY DISPATCH.

0140 PM     FLASH FLOOD      OWENSBORO               37.76N 87.12W
07/05/2004                   DAVIESS            KY   TRAINED SPOTTER

            MANY CREEKS OUT OF BANKS WITH NUMEROUS STREES FLOODED
            THROUGHOUT THE COMMUNITY.

0145 PM     FUNNEL CLOUD     HOPKINSVILLE            36.85N 87.49W
07/05/2004                   CHRISTIAN          KY   LAW ENFORCEMENT

            FUNNEL REPORTED 1 MILE SOUTH OF BYPASS.

0200 PM     FLASH FLOOD      HOPKINSVILLE            36.85N 87.49W
07/05/2004                   CHRISTIAN          KY   EMERGENCY MNGR

            4 TO 6 INCHES OF WATER RUNNING ACROSS HIGHWAY 800.

0415 PM     HAIL             MURRAY                  36.61N 88.32W
07/05/2004  0.75 INCH        CALLOWAY           KY   EMERGENCY MNGR

            REPORTED ON SOUTHWEST SIDE OF TOWN.

&&

SMITH
Special weather statement, Jul 5, 8:38 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
938 PM CDT MON JUL 5 2004

ILZ075-060315-
JEFFERSON IL-
938 PM CDT MON JUL 5 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM CDT...
...THUNDERSTORMS WITH STRONG WINDS POSSIBLE ACROSS NORTHERN
JEFFERSON COUNTY ILLINOIS THROUGH 1015 PM...

AT CLUSTER OF THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS
BETWEEN 40 AND 50 MPH...WILL MOVE ACROSS PARTS OF NORTHERN JEFFERSON
COUNTY BETWEEN 945 PM AND 1015 PM.

THE STRONGEST WINDS WILL REMAIN ALONG AND NORTH OF INTERSTATE 64...
AS THE STORMS MOVE EAST...SOUTHEAST AT 40 MPH. THE LEADING EDGE OF
THE STRONG WINDS SHOULD MOVE NEAR INTERSTATE 57...NEAR THE
JEFFERSON...MARION COUNTY LINE BY 945 PM.

PERSONS LIVING IN THE COMMUNITIES OF CRAVAT...DIX..TEXICO...
IDLEWOOD...HARMONY AND BLUFORD CAN EXPECT GUSTY WINDS WITH THESE
STORMS.

IF YOU ARE OUTDOORS...MOVE INDOORS TO A STURDY SHELTER. LOOSE
OBJECTS LEFT OUTDOORS MAY BE TOSSED AROUND AND SMALL LIMBS AND
WEAKENED TREES MAY FALL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO
FOR FURTHER WEATHER UPDATES AND POSSIBLE WARNINGS.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 5, 9:24 PM CST
Where
Jefferson County, 5 mi NW of Mt Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.367, -88.967

Hail, Jefferson

When
July 5, 9:24 PM CST
Where
Jefferson County, 5 mi NW of Mt Vernon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -88.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411598, 5411599.